Hail, Woodward
- When
- May 29, 8:53 AM CST
- Where
- Woodward County, 2.76 mi S of Tangier
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.380, -99.530
With a boundary lingering across the Texas panhandle into western Oklahoma, a few storms formed in western Oklahoma on the morning of the 29th. Toward afternoon, the boundary lit up with storms across the Texas panhandle which later merged into an MCS and traveled southeastward through western north Texas that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
With a boundary lingering across the Texas panhandle into western Oklahoma, a few storms formed in western Oklahoma on the morning of the 29th. Toward afternoon, the boundary lit up with storms across the Texas panhandle which later merged into an MCS and traveled southeastward through western north Texas that evening. Late that night as a shortwave moved through, a few more storms formed in north central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 5:40 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 640 AM CDT SUN MAY 29 2016 .DISCUSSION... && .AVIATION... Showers over northwest Oklahoma will continue to drift southeast and may develop some thunder later this morning. Later this afternoon, thunderstorms on the dryline in Texas are expected to enter west central or southwest Oklahoma and drift southeast over night. mvfr conditions are generally expected over much of western and central Oklahoma. Outside of thunderstorms, winds will be southeast. && .PREV DISCUSSION... /issued 250 AM CDT SUN MAY 29 2016/ DISCUSSION... The morning's forecast is dominated by the north Texas complex of thunderstorms. These are expected to slowly drift east/southeast and mostly dissipate later this morning. models are very disparate regarding location of rain and thunderstorms later today. while the deep moisture and dryline are givens, the impact of upslope boundary layer flow and a weak upper wave makes it difficult to place new initiation. the HRRR and nam indicate that a complex of thunderstorms will begin in the eastern oklahoma and texas panhandles and move through the western half of Oklahoma later today. These would move into southwest Oklahoma this evening and probably join with other storms moving east from the dryline in the central or southern Texas panhandle. Depending on storm location/movement some parts of north Texas could get heavy rainfall again Sunday night. Confidence is too low presently for a flood watch. Uncertainty is also high for Monday night and Tuesday morning when another weak upper wave is expected to pass through a similarly very wet airmass. Some enhancement has been made to pops in southwest Oklahoma and nearby Texas for another complex that may move off the dryline to the west of Oklahoma. By later Tuesday into early Wednesday there is still fair agreement on a front moving slowly through Oklahoma and bringing widespread rain and thunderstorms. The front should clear the Red River Wednesday night and bring somewhat drier and milder air for the rest of the week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 82 64 82 65 / 50 30 40 30 Hobart OK 83 63 82 65 / 50 50 30 30 Wichita Falls TX 84 64 84 66 / 50 60 40 30 Gage OK 81 60 82 63 / 60 40 20 20 Ponca City OK 83 63 82 65 / 40 30 30 20 Durant OK 85 66 83 67 / 30 30 50 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 10/09/09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 500 AM CDT SUN MAY 29 2016 OKZ004>048-050>052-TXZ083>090-301000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 500 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK OF SEVERE STORMS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TODAY AND TONIGHT. LOCATION... THE SLIGHT RISK IS WEST OF A LINE FROM ARNETT... TO CHICKASHA... TO DUNCAN OKLAHOMA... INCLUDING ALL OF WESTERN NORTH TEXAS. A MARGINAL RISK ENCOMPASSES THE REMAINDER OF OKLAHOMA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 1 PM TODAY THROUGH 2 AM TONIGHT. IMPACTS... THE PRIMARY HAZARDS WILL BE HALF DOLLAR TO GOLF BALL SIZE HAIL AND 60 TO 70 MPH WIND GUSTS. THE TORNADO POTENTIAL IS VERY LOW. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN OKLAHOMA THIS AFTERNOON. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ACROSS THE TEXAS PANHANDLE THIS AFTERNOON WITH THE APPROACH OF AN UPPER LEVEL WAVE. THESE THUNDERSTORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM THAT COULD PROPAGATE SOUTHEASTWARD ACROSS SOUTHWESTERN AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS THIS EVENING AND TONIGHT. THESE STORMS WILL POSE THE GREATEST THREAT FOR SEVERE WEATHER AND FLASH FLOODING. .HEAVY RAINFALL.. ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL THAT COULD CAUSE LOCALIZED FLOODING. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY MORNING. THERE IS A MARGINAL RISK OF SEVERE STORMS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY. THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY. .HEAVY RAINFALL.. SCATTERED THUNDERSTORMS WILL CONTINUE THE POTENTIAL FOR HEAVY RAINFALL THAT COULD CAUSE FLOODING THROUGH WEDNESDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MAHALE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 750 AM CDT SUN MAY 29 2016 OKZ010-011-015-017-291315- BLAINE OK-MAJOR OK-DEWEY OK-WOODWARD OK- 750 AM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE... SOUTHWESTERN MAJOR...NORTHEASTERN DEWEY AND EASTERN WOODWARD COUNTIES UNTIL 815 AM CDT... AT 747 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF CHESTER TO NEAR CANTON LAKE. THERE STORMS WERE NEARLY STATIONARY. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... MINOR FLOODING IN AREAS OF POOR DRAINAGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3624 9902 3605 9860 3616 9853 3637 9894 TIME...MOT...LOC 1247Z 323DEG 1KT 3626 9889 3610 9862 MAHALE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
807 AM CDT SUN MAY 29 2016
OKZ010-015-291330-
DEWEY OK-WOODWARD OK-
807 AM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND
SOUTHEASTERN WOODWARD COUNTIES UNTIL 830 AM CDT...
AT 806 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CESTOS...MOVING
EAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
LOCATIONS IMPACTED INCLUDE...
TALOGA AND CESTOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3621 9919 3621 9896 3616 9896 3616 9894
3610 9894 3600 9899 3607 9925
TIME...MOT...LOC 1306Z 281DEG 8KT 3613 9915
MAHALESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 830 AM CDT SUN MAY 29 2016 OKZ015-291345- DEWEY OK- 830 AM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL 845 AM CDT... AT 827 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CESTOS...MOVING EAST-SOUTHEAST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... CESTOS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3608 9915 3615 9911 3614 9890 3601 9900 TIME...MOT...LOC 1327Z 286DEG 10KT 3610 9906 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 852 AM CDT SUN MAY 29 2016 OKZ015-291415- DEWEY OK- 852 AM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWEY COUNTY UNTIL 915 AM CDT... AT 848 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF CESTOS...MOVING EAST AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... TALOGA AND AREAS JUST NORTH AND WEST OF TOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3606 9911 3615 9907 3613 9886 3599 9891 TIME...MOT...LOC 1348Z 284DEG 5KT 3610 9904 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 855 AM CDT SUN MAY 29 2016 OKZ009-010-291430- ELLIS OK-WOODWARD OK- 855 AM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS AND SOUTHWESTERN WOODWARD COUNTIES UNTIL 930 AM CDT... AT 853 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF FARGO TO 3 MILES SOUTHEAST OF SHARON...MOVING NORTH AT 5 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... SHARON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3637 9964 3630 9919 3618 9919 3621 9968 TIME...MOT...LOC 1353Z 175DEG 4KT 3627 9958 3625 9928 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 933 AM CDT SUN MAY 29 2016 OKZ009-010-291500- ELLIS OK-WOODWARD OK- 933 AM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELLIS AND SOUTHWESTERN WOODWARD COUNTIES UNTIL 1000 AM CDT... AT 928 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR FARGO TO 5 MILES NORTHWEST OF SHARON...MOVING NORTHEAST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... WOODWARD...FARGO AND TANGIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3645 9963 3638 9922 3626 9937 3632 9968 TIME...MOT...LOC 1428Z 236DEG 11KT 3636 9963 3632 9942 11
The Vance AFB radar (KVNX), 132 km away, was scanning. The volume nearest the first event began at 14:52 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
Several county roads under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630470, 630471, 630472, 630473, 630474, 630475, 630476, 630477.